Because the complete pharmacology and toxicology of dilantinsodium, recently introduced for the treatment of epilepsy, are still unknown and because there is, as yet, a paucity of reports of acute poisoning from the drug, the following case is recorded.
Dilantin sodium was introduced as an anticonvulsant by Merritt and Putnam1 and has been reported on by many investigators. The structure of dilantin sodium (sodium diphenyl hydantoinate) is analogous to that of the barbiturates but it is a derivative of glycolyl urea instead of malonyl urea. The mode of action and the intermediate metabolism and excretion are not yet known. The mild toxic effects produced in some cases by poorly tolerated doses of dilantin sodium can be divided into two groups.2 The first group is common to phenobarbital and to dilantin sodium and consists of lethargy, ataxia, anorexia, nystagmus and tremor; the second group is characteristic for toxic doses
Robinson LJ. CASE OF ACUTE POISONING FROM DILANTIN SODIUM WITH RECOVERY. JAMA. 1940;115(4):289–290. doi:10.1001/jama.1940.72810300003007a
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: